Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 250, NWS Morristown, TN

June 15, 2011Hamilton County, Sequatchie County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 15, 2011, 12:54 PM EDT for Hamilton County, Sequatchie County, Tennessee. It was in force for 66 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2011, 12:54 PM EDT (16:54 UTC)
Expired
Jun 15, 2011, 2:00 PM EDT
In force
66 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Hamilton County, TN, Sequatchie County, TN

The radar

The Northeast Alabama radar (KHTX), 85 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 1:35 PM EDTHAIL 0.88Chattanooga, TN
Jun 15, 1:35 PM EDTHAIL 15 Se Chattanooga, TN
Jun 15, 1:42 PM EDTHAIL 0.75Chattanooga, TNOCCURRED AT LOVELL FIELD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 12:52 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 4.9 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2011-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2011-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
227 J/kg
Mixed-layer CIN
-377 J/kg
Mixed-layer LCL
1521 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

768 
WUUS54 KMRX 151654
SVRMRX
TNC065-153-151800-
/O.NEW.KMRX.SV.W.0250.110615T1654Z-110615T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1254 PM EDT WED JUN 15 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMILTON COUNTY IN EAST TENNESSEE...
  SEQUATCHIE COUNTY IN EAST TENNESSEE...

* UNTIL 200 PM EDT /100 PM CDT/

* AT 1149 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE   
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE 
LOCATED ALONG A LINE EXTENDING FROM WHITWELL TO JASPER...AND WERE 
MOVING EAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  DUNLAP...CHATTANOOGA...SIGNAL MOUNTAIN...LOOKOUT MOUNTAIN...
  SODDY-DAISY...HARRISON...LONE OAK...RED BANK...MIDDLE VALLEY...
  SHADY GROVE...SALE CREEK...BIRCHWOOD...EAST BRAINERD...OOLTEWAH AND
  COLLEGEDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT THIS 
EVENING.

&&

LAT...LON 3499 8546 3505 8538 3510 8537 3511 8540
      3522 8540 3532 8556 3536 8551 3541 8551
      3543 8533 3535 8523 3545 8517 3545 8511
      3543 8510 3542 8503 3538 8503 3536 8498
      3528 8494 3515 8503 3499 8497 3499 8498
TIME...MOT...LOC 1654Z 264DEG 33KT 3524 8546 3507 8563

$$

DMG
3 follow-up statements
375 
WWUS54 KMRX 151717
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
117 PM EDT WED JUN 15 2011

TNC153-151727-
/O.CAN.KMRX.SV.W.0250.000000T0000Z-110615T1800Z/
SEQUATCHIE TN-
1217 PM CDT WED JUN 15 2011

...THE SEVERE THUNDERSTORM WARNING FOR SEQUATCHIE COUNTY IS
CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
WEDNESDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE.

LAT...LON 3499 8504 3499 8546 3506 8537 3510 8537
      3511 8540 3526 8529 3530 8495 3528 8494
      3515 8503 3507 8500 3504 8500 3501 8497
      3498 8498 3498 8503
TIME...MOT...LOC 1717Z 271DEG 31KT 3506 8535

$$

TNC065-151800-
/O.CON.KMRX.SV.W.0250.000000T0000Z-110615T1800Z/
HAMILTON TN-
117 PM EDT WED JUN 15 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR HAMILTON COUNTY...

AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SIGNAL MOUNTAIN...OR 7 MILES WEST OF CHATTANOOGA...
MOVING EAST AT 35 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  CHATTANOOGA...SIGNAL MOUNTAIN...SODDY-DAISY...HARRISON...RED
  BANK...MIDDLE VALLEY...SHADY GROVE...EAST BRAINERD...OOLTEWAH AND
  COLLEGEDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
WEDNESDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE.

&&

LAT...LON 3499 8504 3499 8546 3506 8537 3510 8537
      3511 8540 3526 8529 3530 8495 3528 8494
      3515 8503 3507 8500 3504 8500 3501 8497
      3498 8498 3498 8503
TIME...MOT...LOC 1717Z 271DEG 31KT 3506 8535

$$

DGS
392 
WWUS54 KMRX 151737
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
137 PM EDT WED JUN 15 2011

TNC065-151800-
/O.CON.KMRX.SV.W.0250.000000T0000Z-110615T1800Z/
HAMILTON TN-
137 PM EDT WED JUN 15 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR HAMILTON COUNTY...

AT 135 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR EAST
BRAINERD...OR NEAR CHATTANOOGA...MOVING EAST AT 35 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  EAST BRAINERD...OOLTEWAH AND COLLEGEDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED IN CHATTANOOGA WITH 
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE 
ACTION TO PROTECT LIFE AND PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
WEDNESDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE.

&&

LAT...LON 3499 8504 3499 8546 3506 8537 3510 8537
      3511 8540 3526 8529 3530 8495 3528 8494
      3515 8503 3507 8500 3504 8500 3501 8497
      3498 8498 3498 8503
TIME...MOT...LOC 1737Z 282DEG 29KT 3502 8516

$$

DGS
967 
WWUS54 KMRX 151757
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
157 PM EDT WED JUN 15 2011

TNC065-151808-
/O.EXP.KMRX.SV.W.0250.000000T0000Z-110615T1800Z/
HAMILTON TN-
157 PM EDT WED JUN 15 2011

...THE SEVERE THUNDERSTORM WARNING FOR HAMILTON COUNTY WILL EXPIRE AT
200 PM EDT...

THE STORMS THAT PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
WEDNESDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE.

LAT...LON 3499 8504 3499 8546 3506 8537 3510 8537
      3511 8540 3526 8529 3530 8495 3528 8494
      3515 8503 3507 8500 3504 8500 3501 8497
      3498 8498 3498 8503
TIME...MOT...LOC 1758Z 282DEG 29KT 3498 8496

$$
DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 10:00 AM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 15, 10:00 AM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1000 AM EDT WED JUN 15 2011

.DISCUSSION...
CURRENT SURFACE ANALYSIS SHOWS A NORTHWEST-TO-SOUTHEAST ORIENTED
FRONTAL BOUNDARY GENERALLY ALONG A PADUCAH KY TO HUNTSVILLE AL TO
MACON GA LINE. THIS FRONTAL BOUNDARY IS PROGGED TO SLOWLY MOVE
NORTHWARD TODAY AS A WARM FRONT...AS 850 MB SOUTHERLY WINDS INCREASE
AHEAD OF A LOW PRESSURE SYSTEM OVER THE MID WEST. AS A RESULT...
DEWPOINTS SHOULD SLOWLY RISE TODAY ACROSS THE FORECAST AREA...WITH
BOTH THE NAM AND GFS MODELS INDICATING A MODERATELY TO POTENTIALLY
VERY UNSTABLE AIR MASS DEVELOPING BY LATE AFTERNOON AND EARLY
EVENING. WITH A DECENT MID-LEVEL WIND FLOW DEVELOPING AHEAD OF THIS
WARM FRONT BY LATE THIS AFTERNOON AND ALSO AHEAD OF A COLD FRONT BY
LATER THIS EVENING...IT APPEARS THAT THERE SHOULD BE A GOOD COVERAGE
OF CONVECTION DEVELOPING OVER THE FORECAST AREA WITH THE POSSIBILITY
OF SOME SEVERE TSTORMS. THE MAIN THREATS APPEAR TO BE DAMAGING WINDS
AND LARGE HAIL...BUT THE INCREASING WIND FLOW BY LATE THIS AFTERNOON
AND EVENING COULD ENCOURAGE THE DEVELOPMENT OF A FEW SUPERCELLS WITH
THE POSSIBILITY OF AN ISOLATED TORNADO OR TWO.

OVERALL...WILL PLAN TO UPDATE THE FORECAST THIS MORNING TO RAISE
POPS A LITTLE FOR THIS AFTERNOON...AND TO MENTION THE POSSIBILITY OF
SOME SEVERE STORMS. WILL ALSO TWEAK TEMPS A LITTLE ACCORDING TO THE
LATEST TRENDS.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   88  67  91  66  92 /  60  60  20  20  20
KNOXVILLE AIRPORT, TN     86  66  87  64  89 /  60  60  30  20  20
OAK RIDGE, TN             86  66  87  63  87 /  60  60  20  20  20
TRI CITIES AIRPORT, TN    83  61  82  56  86 /  50  70  30  20  30
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG
Hazardous weather outlook, Jun 15, 4:34 AM EDT, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
434 AM EDT WED JUN 15 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-160845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
434 AM EDT WED JUN 15 2011 /334 AM CDT WED JUN 15 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY...WITH A THREAT OF
STRONG TO SEVERE STORMS THIS AFTERNOON AND EVENING. LARGE HAIL AND
DAMAGING WINDS OF 60 MPH OR GREATER WILL BE THE MAIN THREATS.
HOWEVER...AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES DECREASE GRADUALLY EACH DAY...WITH ONLY A VERY
SLIGHT CHANCE BY MONDAY AND TUESDAY...DUE TO A BUILDING UPPER RIDGE
OF HIGH PRESSURE.

THE THREAT OF STRONG TO MARGINALLY SEVERE STORMS IS VERY LOW FOR
THURSDAY THROUGH TUESDAY...SO NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

TG

In the hours before

Special weather statement, Jun 15, 10:11 AM EDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1011 AM EDT WED JUN 15 2011

TNZ082-083-151515-
BLEDSOE TN-RHEA TN-
911 AM CDT WED JUN 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR BLEDSOE AND RHEA COUNTIES UNTIL
1015 AM CDT /1115 AM EDT/...

AT 906 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF SPENCER...MOVING EAST AT 30 MPH.

SMALL HAIL...WIND GUSTS UP TO 50 MPH...AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DMG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 11:42 AM EDTSevere Thunderstorm WarningMRXMorgan, Scott63 min
Jun 15, 12:09 PM EDTSevere Thunderstorm WarningMRXMarion66 min
Jun 15, 1:00 PM EDTSevere Thunderstorm WarningMRXCampbell, Scott60 min
Jun 15, 1:05 PM EDTSevere Thunderstorm WarningMRXLoudon, Meigs, Rhea, Roane25 min
Jun 15, 1:25 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, Roane65 min
Jun 15, 1:41 PM EDTSevere Thunderstorm WarningMRXMorgan64 min
Jun 15, 2:07 PM EDTSevere Thunderstorm WarningMRXBledsoe, Meigs, Rhea25 min
Jun 15, 4:03 PM EDTAreal Flood AdvisoryMRXAnderson, Blount, Jefferson, Knox, Loudon, Morgan and 2 more3 hr
Jun 15, 4:11 PM EDTSevere Thunderstorm WarningMRXMarion, Sequatchie64 min
Jun 15, 4:36 PM EDTAreal Flood AdvisoryMRXBledsoe, Blount, Loudon, McMinn, Meigs, Monroe and 2 more3 hr
Jun 15, 4:59 PM EDTSevere Thunderstorm WarningMRXHamilton61 min
Jun 15, 5:23 PM EDTSevere Thunderstorm WarningMRXBradley67 min
Jun 15, 5:28 PM EDTSevere Thunderstorm WarningMRXBledsoe, Sequatchie62 min
Jun 15, 5:39 PM EDTAreal Flood AdvisoryMRXBledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 2 more3 hr
Jun 15, 5:43 PM EDTSevere Thunderstorm WarningMRXMarion32 min
Jun 15, 5:54 PM EDTSevere Thunderstorm WarningMRXPolk44 min
Jun 15, 6:00 PM EDTSevere Thunderstorm WarningMRXHamilton60 min
Jun 15, 6:16 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea37 min
Jun 15, 6:29 PM EDTSevere Thunderstorm WarningMRXMarion, Sequatchie61 min
Jun 15, 6:41 PM EDTSevere Thunderstorm WarningMRXBradley53 min
Jun 15, 7:00 PM EDTSevere Thunderstorm WarningMRXHamilton45 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.